Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A uniqueness result for harmonic functions


Author: Richard F. Bass
Journal: Proc. Amer. Math. Soc. 130 (2002), 1711-1716
MSC (2000): Primary 31B05; Secondary 31B25
DOI: https://doi.org/10.1090/S0002-9939-01-06221-9
Published electronically: October 24, 2001
MathSciNet review: 1887018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $d\geq 2$, $D=\mathbb{R}^{d}\times (0,\infty )$, and suppose $u$ is harmonic in $D$ and $C^{2}$ on the closure of $D$. If the gradient of $u$vanishes continuously on a subset of $\partial D$ of positive $d$-dimensional Lebesgue measure and $u$ satisfies certain regularity conditions, then $u$ must be identically constant.


References [Enhancements On Off] (What's this?)

  • [1] Adolfsson, V.; Escauriaza, L. $C\sp{1,\alpha }$ domains and unique continuation at the boundary. Comm. Pure Appl. Math. 50 (1997), no. 10, 935-969. MR 98m:31003
  • [2] Adolfsson, V.; Escauriaza, L.; Kenig, C. Convex domains and unique continuation at the boundary. Rev. Mat. Iberoamericana 11 (1995), no. 3, 513-525. MR 96j:31003
  • [3] Baouendi, M. S.; Rothschild, L. P. Harmonic functions satisfying weighted sign conditions on the boundary. Ann. Inst. Fourier (Grenoble) 43 (1993), no. 5, 1311-1318. MR 95c:35067
  • [4] Bass, R. Probabilistic Techniques in Analysis. Springer, New York, 1995. MR 96e:60001
  • [5] Bass, R. Diffusions and Elliptic Operators. Springer, New York, 1997. MR 99h:60136
  • [6] Bourgain, J.; Wolff, T. A remark on gradients of harmonic functions in dimension $\geq 3$. Colloq. Math. 60/61 (1990), no. 1, 253-260. MR 92c:31012
  • [7] Grammatico, C. A result on strong unique continuation for the Laplace operator. Comm. Partial Differential Equations 22 (1997), no. 9-10, 1475-1491. MR 98j:35034
  • [8] Ikeda, N.; Watanabe, S. Stochastic differential equations and diffusion processes. North-Holland, Amsterdam-New York, 1981. MR 84b:60080
  • [9] Kenig, C.E.; Wang, W. A note on boundary unique continuation for harmonic functions in non-smooth domains. Potential Anal. 8 (1998), no. 2, 143-147. MR 99c:35048
  • [10] Kukavica, I.; Nyström, K. Unique continuation on the boundary for Dini domains. Proc. Amer. Math. Soc. 126 (1998), no. 2, 441-446. MR 98d:31002
  • [11] Mergelyan, S. N. Harmonic approximation and approximate solution of the Cauchy problem for the Laplace equation. (Russian) Uspehi Mat. Nauk (N.S.) 11 (1956), 3-26. MR 18:743g
  • [12] Rao, V. A uniqueness theorem for harmonic functions. (Russian) Mat. Zametki 3 (1968), 247-252. MR 37:3026
  • [13] Wolff, Thomas H. Counterexamples with harmonic gradients in ${R}\sp{3}$. Essays on Fourier analysis in honor of Elias M. Stein. 321-384, Princeton Univ. Press, Princeton, NJ, 1995. MR 95m:31010

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 31B05, 31B25

Retrieve articles in all journals with MSC (2000): 31B05, 31B25


Additional Information

Richard F. Bass
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269
Email: bass@math.uconn.edu

DOI: https://doi.org/10.1090/S0002-9939-01-06221-9
Keywords: Harmonic, Privalov, unique continuation, diffusions, Bessel processes
Received by editor(s): July 16, 2000
Received by editor(s) in revised form: December 5, 2000
Published electronically: October 24, 2001
Additional Notes: This research was partially supported by NSF Grant DMS 9700721.
Communicated by: Claudia M. Neuhauser
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society